Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 46, NWS Topeka, KS

October 9, 2018Wabaunsee County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 9, 2018, 8:35 PM CDT for Wabaunsee County, Kansas. It took effect at Oct 9, 2018, 9:00 PM CDT. It was in force for 99 min.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 8:35 PM CDT (01:35 UTC)
In effect from
Oct 9, 2018, 9:00 PM CDT
Expired
Oct 9, 2018, 10:39 PM CDT
In force
99 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1). The gauge peaked at 20.74 ft at Oct 9, 2018, 8:00 PM CDT.

actionminormoderate10203010/1010/11
Action stage
16 ft
Minor stage
21 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

827 
WGUS43 KTOP 100135
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
835 PM CDT Tue Oct 9 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-100934-
/O.NEW.KTOP.FL.W.0046.181010T0200Z-181010T1848Z/
/PXCK1.1.ER.181010T0200Z.181010T0600Z.181010T0648Z.NO/
835 PM CDT Tue Oct 9 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* until Wednesday afternoon.
* At 8:16 PM Tuesday the stage was 20.7 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 22.5 feet by early Wednesday morning.The river will fall 
  below flood stage by mid-morning Wednesday.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
2 follow-up statements
316 
WGUS83 KTOP 100238
FLSTOP
Flood Statement 
National Weather Service Topeka KS
938 PM CDT Tue Oct 9 2018

...The Flood Warning continues for the following streams in Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-101038-
/O.EXT.KTOP.FL.W.0046.000000T0000Z-181010T1800Z/
/PXCK1.1.ER.181010T0600Z.181010T0600Z.181010T0600Z.NO/
938 PM CDT Tue Oct 9 2018

The Flood Warning continues for
  The Mill Creek Near Paxico.
* until Wednesday afternoon.
* At  9:15 PM Tuesday the stage was 20.6 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to rise to near flood stage early 
  Wednesday morning before starting to fall.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
945 
WGUS83 KTOP 100339
FLSTOP
Flood Statement 
National Weather Service Topeka KS
1039 PM CDT Tue Oct 9 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-100409-
/O.CAN.KTOP.FL.W.0046.000000T0000Z-181010T1800Z/
/PXCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1039 PM CDT Tue Oct 9 2018

The Flood Warning is cancelled for
  The Mill Creek Near Paxico.
* At 10:16 PM Tuesday the stage was 19.5 feet.
* Flood stage is 21.0 feet.
* Forecast...The creek crested below flood stage at 20.8 feet. The 
  creek will fall to 5.1 feet by Thursday morning.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 6:38 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 9, 6:38 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Tue Oct 9 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM CDT Tue Oct 9 2018

Currently, upper trough is advancing east with strong ascent
associated with lead shortwave lifting through east central KS into
northwestern MO.  A portion of the main trough is becoming
negatively tilted with vort max rotating into eastern TX. Meanwhile,
upper trough axis is sweeping through the Desert Southwest and
expected to continue lifting through the forecast area by the
overnight period tonight.  At the surface, low pressure is advancing
northeast and pre-frontal trough and associated convection is moving
out of east central areas.  Deformation zone precip shield should
provide the last bit of precipitation over the area this evening.
Severe weather threat was short lived today and should be on the
decrease over eastern areas.  Flood potential will also be greatly
decreasing over the next several hours as the dry slot works into
the area.  However, several rivers will continue to remain minor to
moderate flooding mainly into Wednesday and Thursday time frame.

As the cold front continue to push through the area tonight, colder
air will gradually filter into the area with a drying trend in
place.  Will keep low stratus into at least the morning tomorrow.
With more cloud cover near the KS/NE border, have kept temperatures
down into the upper 40s with only 50s south of I-70 with possibly
some peeks of sunshine finally into the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM CDT Tue Oct 9 2018

Into the Thursday morning time frame, colder air will have advanced
further into the area.  Under mostly clear skies, expect
temperatures to drop to the low to mid 30s.  Expectation is that
some areas will see frost potential especially over north central
areas and along the Hwy 36 corridor.

Thursday should remain dry.  Friday will see the next shot of
moisture work over the area early in the day as an upper wave
amplifies and digs into the region.  Mid level frontogenetical
response should lead to enough ascent to overspread the area with
showers.  Uncertain in chances for thunder at this time, but
instability looks rather limited.  Therefore, have only gone with
showers at this time.  Into the weekend, tropical influences from
the Pacific system will potential work into the area.  Indications
continue to be that the phasing with the upper pattern will take the
track of this system more on the southern fringes of the area.  So,
it is possible that the precipitation forecast for this time may be
on the higher end.

Overall, temps for the period will be cooler than normal and
potential for some flurries by early next week may work into the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Oct 9 2018

South-southwest winds of 12 to 16 KTS with gusts to 25 KTS should
diminish early this evening. Expect stratus with MVFR ceilings to
continue through the night. A cold front will move across the
terminals after 06Z WED and shift the winds from the southwest to
the northwest at speeds below 11 KTS. Expect VFR conditions after
14Z WED at all terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ008>012-020>024-026-
034>040-054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Oct 9, 4:29 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
429 PM CDT Tue Oct 9 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-102130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
429 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There will be a slight chance for thunderstorms tonight. Additional flooding
of rivers and creeks is anticipated, and elevated river levels
will persist through the end of the week at some locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost is possible for much of the area late Wednesday night into
early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Oct 9, 2:47 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HEAVY RAIN       5 E HOYT                39.26N 95.61W
10/09/2018  M3.10 INCH       JACKSON            KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:54 AM CDTFrost AdvisoryTOPClay, Cloud, Marshall, Ottawa, Republic, Washington29 hr
Oct 10, 9:01 AM CDTRiver Flood WarningTOPCloud56 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.